Is it acid reflux or bile reflux?
Q: I had been experiencing a lot of heartburn but that seems to have decreased with Nexium. I still however, get a lot of regurgitation of liquid into my throat. Is this acid reflux?
A: As your heartburn has improved, while the regurgitation can still be related to acid, you may also be refluxing bile. While this is more common in patients that have had prior surgery of the upper gastrointestinal tract, it can also occur after gallbladder surgery, ulcer disease and previous damage to the pylorus (of the stomach). Bile reflux is frequently associated with acid reflux, and can cause damage to both the stomach (gastritis) and the esophagus (esophagitis).
Causes and Treatment
The treatment of bile reflux typically involves medication that either results in an increased flow of bile through the digestive tract (such as Urso), or that binds the bile (Carafate). You should check with your doctor about the possibility of you having bile reflux.
Other possibilities should be considered as well. In addition to reflux, both acid and bile, motility disorders of the stomach can cause regurgitation of liquid up the esophagus. The treatment of gastroparesis involves ingesting of frequent small meals, preferably of low fiber content. Prokinetic agents such as Reglan, Erythromycin and Domperidone are used. Newer, still experimental treatments include Electrical Gastric Stimulation and injection of Botulinum Toxin (BoTox) to relax the muscles of the pylorus. In gastroparesis, the muscles of the stomach do not contract normally, and therefore prevents your stomach from emptying. This can result in regurgitation, nausea and even vomiting. Patients usually feel full soon after eating.
The most common cause for gastroparesis is diabetes, in which the nerves that stimulate gastric motility are effected. Other causes are medications such as narcotics, calcium channel blockers and tricyclic antidepressants. Previous surgeries of the upper gastrointestinal tract can injure the Vagus nerve and therefore cause problems in gastric emptying, even years after the surgery. Chemotherapy, in addition to causing nausea on a central basis, often causes nausea and vomiting due to their effect on gastric emptying emptying and result in gastroparesis. Rarer causes are hypothyroidsm, scleroderma and Parkinson's disease.
You should check with your doctor about gastroparesis possibly contributing to your symptoms of regurgitation.
What is Achalasia and how is it treated?
Q: I have been experiencing a lot of regurgitation of food of late, and thought that I was having acid reflux. My primary doctor thinks I have Achalasia. I have an appointment with a gastroenterologist in a few weeks. What exactly is Achalasia, and what can I expect?
A: Achalasia is an esophageal motility disorder. There is an absence of muscular contractions in the lower half of the esophagus and a failure of the valve at the bottom of the esophagus to open and let food into the stomach. People with achalasia experience progressive difficulty in eating solid food and drinking liquids. They often experience regurgitation, and sometimes have chest pain. People with achalasia also sometimes lose weight when their condition becomes advanced. While it is unclear what causes Achalasia, there appears to be a degeneration of the nerves in the esophageal muscles.